Alert archive / South Dakota / Flash Flood Warnings in 2016

Flash Flood Warning 21, NWS Sioux Falls, SD

July 26, 2016Beadle County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Jul 26, 2016, 2:11 PM CDT for Beadle County, South Dakota. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2016, 2:11 PM CDT (19:11 UTC)
Expired
Jul 26, 2016, 5:15 PM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 104 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 3:15 PM CDTHEAVY RAIN 2.12 Ne Wessington, SDREPORTED AT 20048 376TH AVE WESSINGTON, SD 57381.
Jul 26, 3:15 PM CDTHEAVY RAIN 3.52 Nne Wessington, SD.
Jul 26, 3:15 PM CDTHEAVY RAIN 4.53 Nne Wessington, SD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2016-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2016-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
488 J/kg
Mixed-layer CIN
-298 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

028 
WGUS53 KFSD 261911
FFWFSD
SDC005-262215-
/O.NEW.KFSD.FF.W.0021.160726T1911Z-160726T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
211 PM CDT TUE JUL 26 2016

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA...

* UNTIL 515 PM CDT

* AT 209 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATES THAT UP
  TO TWO INCHES OF RAIN HAS ALREADY FALLEN. DUE TO A STATIONARY
  THUNDERSTORM...AN ADDITIONAL ONE TO TWO INCHES OF RAINFALL CANNOT
  BE RULED OUT. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  WOLSEY AND WESSINGTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

&&

LAT...LON 4461 9841 4440 9841 4440 9870 4461 9870

$$

MJF
2 follow-up statements
774 
WGUS73 KFSD 262043
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
343 PM CDT TUE JUL 26 2016

SDC005-262215-
/O.CON.KFSD.FF.W.0021.000000T0000Z-160726T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BEADLE SD-
343 PM CDT TUE JUL 26 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
NORTHWESTERN BEADLE COUNTY...

AT 336 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS THAT WERE
PRODUCING HEAVY RAIN ACROSS THE WARNED AREA HAVE WEAKENED AND MOVED
OFF TO THE EAST. 

THE AREA OF BIGGEST CONCERN RESIDES NORTHEAST OF WESSINGTON...AND
NORTHWEST OF WOLSEY. IN PARTICULAR...DOPPLER RADAR ESTIMATES OVER
FOUR INCHES OF RAIN FELL IN A SHORT AMOUNT OF TIME CENTERED ABOUT 5
MILES NORTHEAST OF WESSINGTON. TO THE NORTHWEST, THE HAND COUNTY
EMERGENCY MANAGER REPORTED 4.5 INCHES OF RAIN...8 MILES NORTH OF
SAINT LAWRENCE. THIS GIVES AN EXAMPLE OF THE AMOUNT OF RAIN THAT
FELL IN A NARROW AREA ENCOMPASSING THESE LOCATIONS. 

FLASH FLOODING WILL REMAIN OVER RURAL AREAS OF NORTHWESTERN BEADLE
COUNTY.  BUT WITH NO ADDITIONAL STORM REDEVELOPMENT...IT LIKELY WILL
NOT TAKE EXCESS WATER LONG TO FINISH RECEDING. IF FLASH FLOODING IS
OBSERVED...PLEASE RELAY THIS INFORMATION TO LOCAL LAW ENFORCEMENT
AGENCIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

&&

LAT...LON 4458 9847 4446 9841 4446 9870 4461 9870

$$

MJF
542 
WGUS73 KFSD 262134
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
434 PM CDT TUE JUL 26 2016

SDC005-262143-
/O.CAN.KFSD.FF.W.0021.000000T0000Z-160726T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BEADLE SD-
434 PM CDT TUE JUL 26 2016

...THE FLASH FLOOD WARNING FOR NORTHWESTERN BEADLE COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. THE AREA WILL BE MONITORED FOR ANY REDEVELOPING STORMS.

LAT...LON 4458 9847 4446 9841 4446 9870 4461 9870

$$

MJF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 12:17 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 26, 12:17 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1217 PM CDT TUE JUL 26 2016

.SHORT TERM...(Today and Tonight)
Issued at 401 AM CDT Tue Jul 26 2016

Large scale pattern this morning more or less a zonal mid-level flow
across the northern plains, with a couple of weaker disturbances
back toward northwest South Dakota and southwest Montana which will
be traversing the region through tonight.  Leading wave has kept a
bit of vigorous convection going along the northern SD border on the
nose of 35-40 kt LLJ through the night, but other than weaker cells
moving toward central SD which could limp into KHON area during the
early to mid-morning, not likely to see much activity well through
the day.  Focus for storms will remain largely near the frontal
boundary as it slowly sinks southward from a southeast ND to
northwest SD line - remaining north of the CWA through the day.
Large scale warm layer aloft will shoot out ahead of the approaching
waves ahead of the advancing frontal boundary, and somewhat limited
return of low level moisture should mean it will be enough to
effectively cap the environment through the day ahead of the frontal
convergence.  With warm push at lower levels squeezing ahead of the
boundary, could see zone of temperatures push into the lower 90s
from south central SD toward east central SD and toward the KMML
area this afternoon, with generally mid-upper 80s to the southeast.

Montana wave will be pushing into western South Dakota by evening,
and looks to be vigorous enough to initiate convection over the
western and northern portions of the state by very late afternoon or
early evening.  Lower level southerly flow does weaken somewhat by
late day, and this will decrease shear potential through the 0-1km
layer heading into the evening, and also keep 0-6km shear on the
order of 40-45 knots. Orientation of shear vectors again suggests
that storms should be more linear by the time they approach the
lower Brule areas in the evening.  Large amounts of DCAPE would put
a good weight into the damaging wind bin for severe weather threat
mainly this evening, generally southwest of a Wessington Springs to
Tyndall line where a more organized system is of greater likelihood.
A more isolated threat would exist as far east as MML-FSD-SUX,
perhaps marginally large hail but again more likely wind.  Best
elevated lapse rates appear to remain across the southwest half of
the CWA through the night, and even with wave sliding across the
area during the night, tendency for stronger storms to settle with
more of a southeastward/southward tracking through the evening could
see storms tend to dissipate or weaken as they approach the mid I-29
corridor later in the night.

One potential fly in the ointment would be the location of the ridge
axis this morning, and will have to watch light wind locations for
some potential patchy fog in areas from around KSUX eastward to KSLB.

.LONG TERM...(Wednesday through Monday)
Issued at 401 AM CDT Tue Jul 26 2016

Wednesday continues to look unsettled as shortwave energy moves
through the region.  There should be a good deal of scattered
showers and a few thunderstorms to begin the day well ahead of a
surface boundary lagging back towards central South Dakota. The
big question is how long this activity will last, and how quickly
downstream areas from convection and areas just ahead of the
advancing front can destabilize later in the afternoon. While the
low-lvl lapse rates are somewhat questionable, cooling
temperatures aloft do indicate steepening lapse rates in the
afternoon, yielding MLCAPE values upwards of 1500-2000 J/KG. Shear
however remains somewhat marginal, which could limit the overall
severe weather potential.

Scattered convection will move southeast through the evening hours,
and latest guidance has trended significantly drier for Thursday
and Thursday night. The only fly in the ointment to an otherwise
pleasant day on Thursday will be a low end risk for scattered
diurnal based storms in NW Iowa Thursday afternoon.

We'll begin to see the next shortwave move into the Plains by
Friday, and this wave may bring higher rain chances to the local
area by Friday night into Saturday. The general trends would favor
dry conditions for Sunday through Tuesday as mid-lvl ridging
increases.

Temperatures through the medium range will average near to below
normal for Wednesday through Saturday. Temperatures by Sunday and
into next week will trend above the seasonal normals with heat
index values pushing 100 degrees once again.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1215 PM CDT Tue Jul 26 2016

VFR through the period. Isolated to scattered thunderstorms along
and west of the James River Valley through the evening, with the
chances expanding east through the night. Additional shower and
thunderstorm activity will remain possible through Wednesday
morning. Brief MVFR conditions will be possible within the
stronger thunderstorms.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Chapman
LONG TERM...Dux
AVIATION...08
Hazardous weather outlook, Jul 26, 4:37 AM CDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
437 AM CDT TUE JUL 26 2016

SDZ050-052-057-058-063-064-068-270945-
GREGORY-JERAULD-BRULE-AURORA-CHARLES MIX-DOUGLAS-BON HOMME-
437 AM CDT TUE JUL 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP INTO A BROKEN LINE ACROSS
CENTRAL SOUTH DAKOTA BY VERY EARLY EVENING...AND THESE STORMS
SHOULD PROGRESS ACROSS AREAS WEST OF THE JAMES RIVER DURING THE
EVENING HOURS. WHILE STORMS COULD PRODUCE HAIL UP TO HALF DOLLAR
SIZE...A HIGHER THREAT WILL BE FOR DAMAGING WINDS UP TO AROUND 70
MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ISOLATED STRONG TO SEVERE STORM WITH HAIL AND WIND WILL BE
POSSIBLE IN THE AFTERNOON SOUTH OF INTERSTATE 90.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE BETWEEN 7 PM AND MIDNIGHT.

IAZ001-012-020-031-MNZ071-072-080-089-097-098-NEZ013-014-
SDZ038>040-053>056-059>062-065>067-069>071-270945-
LYON IA-SIOUX-PLYMOUTH-WOODBURY-LINCOLN MN-LYON MN-MURRAY-NOBLES-
PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS-SANBORN-
MINER-LAKE-MOODY-DAVISON-HANSON-MCCOOK-MINNEHAHA-HUTCHINSON-
TURNER-LINCOLN SD-YANKTON-CLAY SD-UNION-
437 AM CDT TUE JUL 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE IN DURING THE EVENING AND EARLY OVERNIGHT
HOURS. WHILE STORMS WILL LIKELY BE WEAKENING AS THEY MOVE INTO
THE AREA LATER IN THE NIGHT TOWARD INTERSTATE 29...AN ISOLATED
STORM WILL BE CAPABLE OF WIND GUSTS TO 60 MPH...WITH A LESSER
THREAT FOR HAIL UP TO QUARTER SIZE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ISOLATED STRONG TO SEVERE STORM WITH HAIL AND WIND WILL BE
POSSIBLE IN THE AFTERNOON AND EARLY EVENING GENERALLY SOUTH OF
INTERSTATE 90.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE BETWEEN 8 PM AND 1 AM.

IAZ002-003-013-014-021-022-032-MNZ081-090-270945-
OSCEOLA-DICKINSON-O'BRIEN-CLAY IA-CHEROKEE-BUENA VISTA-IDA-
COTTONWOOD-JACKSON-
437 AM CDT TUE JUL 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA AND SOUTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UNSETTLED WEATHER PATTERN WILL MOVE INTO THE REGION WITH A
CHANCE FOR THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT...AND AGAIN
BY FRIDAY AND FRIDAY NIGHT. A FEW STORMS ON WEDNESDAY AFTERNOON
AND EVENING COULD BE SEVERE SOUTH OF INTERSTATE 90 WITH LARGE HAIL
AND DAMAGING WIND. AFTER WEDNESDAY...THE THREAT OF SEVERE WEATHER
APPEARS TO BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

Nearby

Flash Flood Warnings in South Dakota, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.